Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 11:07 AM CST for Waupaca County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 1998, 11:07 AM CST (17:07 UTC)
- Expired
- Mar 29, 1998, 11:50 AM CST
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Waupaca County, WI
The radar
The Green Bay radar (KGRB), 68 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 11:40 AM CST | Hail 1.75 | Fremont, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 11:00 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 291707 RRA SVRGRB WIC135-291750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 1107 AM CST SUN MAR 29 1998 * SEVERE THUNDERSTORM WARNING FOR WAUPACA COUNTY - NORTHEASTERN WISCONSIN * UNTIL 1150 AM CST * SOME LOCATIONS AFFECTED WAUPACA WEYAUWEGA FREMONT READFIELD * AT 1106 AM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF WAUPACA NEAR ALMOND. THE STORM WAS MOVING EAST-NORTHEAST AT 40 MPH. * THE STORM WILL BE NEAR WAUPACA BY 1125 AM. THIS IS A DANGEROUS STORM WITH HAIL LARGER THAN AN INCH IN DIAMETER. MOVE TO A STURDY SHELTER. APK/JKL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:45 AM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Mar 29, 7:45 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 745 AM CST SUN MAR 29 1998 12Z UPR AIR DATA CONTINUES TO SUPPORT THE THREAT OF SVR WX ACRS THE AREA LATER TDA. 12Z TOP SOUNDING HAD LI OF -7 AND THE ATM IN THE CENTRAL US HAS VERY STEEP MID-LVL LAPSE RATES. STG TSTMS WERE DEVELOPING ACRS IA AND SE MN IN RGN OF STG ISENTROPIC LIFT. THIS APPEARS TO BE AT THE NOSE OF THE LLJ...BUT N/S ORIENTATION OF THE STORMS ALSO SUGGESTS THAT THERE MAY BE A WK SHRTWV MOVG THROUGH THAT AREA. ISENTROPIC LIFT ACRS WI IS MUCH WEAKER ATTM...BUT IT WILL INCR LATER TDA. SITN IS EVOLVING PRETTY MUCH AS EXPECTED...THOUGH ONSET OF SVR THREAT ACRS CENTRAL WI MAY OCCUR A BIT EARLIER THAN EARLIER THOUGHT. \ JS
In the hours before
Special weather statement, Mar 29, 6:00 AM CST, 5 hours 7 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-291800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 600 AM CST SUN MAR 29 1998 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND NORTH-CENTRAL WISCONSIN... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN THIS AFTERNOON INTO TONIGHT. ACROSS THE REST OF THE AREA... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL. FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. THE THREAT OF SEVERE STORMS WILL BEGIN IN CENTRAL WISCONSIN DURING THE AFTERNOON...AND THEN EXPAND NORTH AND EAST ACROSS THE ENTIRE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE...ESPECIALLY LATER TONIGHT. DISCUSSION: A STRONG WARM FRONT WILL APPROACH WISCONSIN TODAY. AS THE FRONT NEARS THE REGION...THE AIR WILL DESTABILIZE SUFFICIENTLY FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE WEATHER THREAT WILL OCCUR WITH THE STORMS AHEAD OF THE FRONT. THESE STORMS WILL BE DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR LARGE HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE WAKE OF THE WARM FRONT LATER TONIGHT. ALTHOUGH THE SEVERE WEATHER THREAT IN THE WAKE OF THE WARM FRONT IS LESS CLEAR-CUT...THE MAIN THREAT FROM ANY STORMS THAT DEVELOP IN THE WAKE OF THE FRONT WOULD LIKELY BE DAMAGING WINDS. SPOTTER ACTIVATION: SEVERE WEATHER SPOTTER ACTIVATION MAY BE NECESSARY...ESPECIALLY ACROSS CENTRAL WISCONSIN LATE THIS AFTERNOON. THIS OUTLOOK WILL BE UPDATED AT NOON. ADDITIONAL INFORMATION WILL ALSO BE AVAILABLE IN THE SHORT-TERM FORECAST. SKOWRONSKI
Local storm report, Mar 29, 11:00 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1057 AM CST SUN MAR 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM PLAINFIELD WI 0.75 INCH HAIL
03/29/98 WAUSHARA COVERING THE GROUND
KALLASThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 10:41 AM CST | Severe Thunderstorm Warning | GRB | Portage, Waushara | 44 min |
| Mar 29, 11:27 AM CST | Severe Thunderstorm Warning | GRB | Waushara | 33 min |
| Mar 29, 11:31 AM CST | Severe Thunderstorm Warning | GRB | Winnebago | 49 min |
| Mar 29, 11:57 AM CST | Severe Thunderstorm Warning | GRB | Calumet, Outagamie | 53 min |
| Mar 29, 12:12 PM CST | Severe Thunderstorm Warning | GRB | Brown | 63 min |
| Mar 29, 12:29 PM CST | Severe Thunderstorm Warning | GRB | Manitowoc | 61 min |
| Mar 29, 12:46 PM CST | Severe Thunderstorm Warning | GRB | Wood | 59 min |
| Mar 29, 12:50 PM CST | Severe Thunderstorm Warning | GRB | Kewaunee | 50 min |
| Mar 29, 1:10 PM CST | Severe Thunderstorm Warning | GRB | Portage | 40 min |
| Mar 29, 2:15 PM CST | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 45 min |
| Mar 29, 2:30 PM CST | Severe Thunderstorm Warning | GRB | Lincoln | 45 min |
| Mar 29, 2:38 PM CST | Severe Thunderstorm Warning | GRB | Oconto | 52 min |
| Mar 29, 3:00 PM CST | Severe Thunderstorm Warning | GRB | Marinette | 60 min |
| Mar 29, 3:30 PM CST | Severe Thunderstorm Warning | GRB | Door | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.